South Dakota, 2018

Hail and Damaging Wind in South Dakota, August 27, 2018

August 27, 2018 · NWS ABR · 4 events in 3 counties and zones

5 inches in diameter along with wind gusts to sixty mph occurred in central South Dakota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A second round of very large hail of up to 3.5 inches in diameter along with wind gusts to sixty mph occurred in central South Dakota during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 1:58 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 1:58 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
358 PM CDT Mon Aug 27 2018

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 357 PM CDT Mon Aug 27 2018

Persistent cloud cover, rain showers, cold air advection, etc. have
drastically limited high temperatures today, especially across
northeastern South Dakota and west central Minnesota. The main slug
of moisture/steadier rainfall has been near the surface low/front,
which has passed completely south and east of the CWA. This activity
will continue shifting east into Minnesota over the next few hours.
However, despite being post-frontal, precipitation is still in the
forecast this evening across much of the CWA as the main shortwave
trough moves from Montana into the Northern Plains. Strong forcing
with this shortwave, coupled with the left exit region of a 100 knot
jet streak, and high levels of bulk shear of 60+ knots should be
enough to initiate storms across western South Dakota and then
maintain them as they track east. The limiting factor for robust
thunderstorms is instability. Currently, a tongue of 1000+ J/kg of
MUCAPE has built across roughly the southern two fifths of South
Dakota. This could support the case for severe weather across south
central South Dakota *if* thunderstorms initiate far enough south
across western South Dakota. Upper level winds will lead to east-
northeast storm motions, so storms that initiate too far north may
push north and into stable air. However, those that initiate further
south may be able to take advantage of the relatively low but
sufficient CAPE, leading to persistent storms capable of large hail
and damaging winds. Greatest threat is across the southwestern CWA.

Low temperatures should drop into the upper 40s to upper 50s
tonight, and then remain much below average on Tuesday as cold air
advection and cloud cover continues. Precipitation however is not
expected, other than potentially during the morning hours across
eastern South Dakota and west central Minnesota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 357 PM CDT Mon Aug 27 2018

With zonal flow aloft, Wednesday will be a break in between systems
and more seasonable temperatures. By Thursday, waa will build into
the region once again, and the pattern will become active as sfc low
pressure and a few shortwaves move through. These features will
bring a couple rounds of showers and thunderstorms Thursday night
through Friday night.

By the weekend, expect slightly cooler temps as an upper trough
moves through the northern Plains. High pressure will keep the area
mostly dry. Then, Sunday night increasing instability from a lee
side low, llj, and shortwaves ejecting out of an upper trough will
bring more showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Aug 27 2018

A mix of IFR/MVFR stratus is spread across the region under the
mid level deck and continues to affect all of the taf sites this
afternoon. Northeast winds have become gusty at 15 to 30 kts.
Breezy conditions will stick around in cold air advection through
the night. While some improvement is possible in cigs late this
afternoon, MVFR cigs are expected to return by morning. Isolated
to scattered thunderstorms will also be possible across the region
this evening as the low moves through.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 27, 4:49 AM MST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
649 AM CDT Mon Aug 27 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
649 AM CDT Mon Aug 27 2018 /549 AM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to potentially severe thunderstorms will be
possible during the afternoon and evening hours. The main threats
from any of the strongest storms would be large hail, strong winds
and heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 27, 4:31 PM MST
Where
Stanley County, 2.55 mi NW of Bunker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.260, -101.130

Sixty mph winds were estimated.

Hail, Jones

When
August 27, 6:06 PM CST
Where
Jones County, 3.14 mi SSW of Capa
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -101.010

Hail, Lyman

When
August 27, 6:55 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
3.5 in hail
Reported by
Public
Coordinates
43.910, -100.060

Hail, Lyman

When
August 27, 6:56 PM CST
Where
Lyman County, 3.07 mi WSW of Presho
Measured
1.75 in hail
Reported by
Public
Coordinates
43.890, -100.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782636, 782637, 782634, 782635.